Customize your JAMA Network experience by selecting one or more topics from the list below.
Drug-induced bullous pemphigoid (BP) has been recently reported in association with sitagliptin and vildagliptin, 2 dipeptidyl peptidase-4 (DPP-4) inhibitors used in the treatment of type 2 diabetes mellitus (T2DM). Herein, we report the development of BP in 2 patients with T2DM treated with linagliptin, another DPP-4 inhibitor.
A man in his 60s with psoriasis and T2DM presented with pruritus and erythematous tense bullae on the limbs (Figure 1). The clinical diagnosis of BP was confirmed by histologic findings showing a subepidermal blister containing eosinophils (Figure 2) and direct immunofluorescence analysis showing a linear deposit of IgG and C3 at the basement membrane zone. Enzyme-linked immunosorbent assay was performed and demonstrated reactivity with the recombinant proteins of NC16a and C-terminal domains of BP180. Treatment with topical clobetasol propionate, 0.05% (50 g/d), improved the lesions, but the patient presented with another flare of BP 2 weeks later. Linagliptin treatment, which had begun 4 months previously, was stopped. One week later, under treatment with the same topical corticosteroid applications, the lesions healed completely; there was no clinical recurrence of BP during 3 months of follow-up.
This picture was taken 4 months after the start of treatment with linagliptin and shows tense bullae on an erythematous base disseminated on the arm.
Four months after the start of treatment with linagliptin, the epithelial layer is seen detaching from the dermis, and an inflammatory infiltrate is present (hematoxylin-eosin, original magnification ×10).
A woman in her 70s with T2DM presented with a 2-month history of pruritus and tense bullae on the trunk. The diagnosis of BP was confirmed by histologic and direct immunofluorescence analysis. Linagliptin treatment, which had been started 3 months previously, was stopped, and treatment with topical clobetasol propionate, 0.05% (40 g/d), was started, with disappearance of all bullae within 5 days of treatment. Follow-up visits up to 5 months later revealed no clinical recurrence of BP.
Both patients presented with an acute bullous eruption a few months after adding linagliptin to their treatment regimens. The clinical, histopathologic, and direct immunofluorescence features fulfilled the criteria of BP. Sustained remission was only achieved after definitive withdrawal of linagliptin therapy. The DPP-4 inhibitors are incretin-based treatments of T2DM that have been reported to induce BP. Ten cases of vildagliptin-induced BP and 4 cases of sitagliptin-induced BP have been reported to date1-3; 1 case occurred in a patient with psoriasis.2 To our knowledge, no case of linagliptin-induced BP was reported before the present observation.
The mechanism by which drugs can provoke PB is unclear. The DPP-4 inhibitors may induce anti–basement membrane zone antibodies or other structurally close antibodies, leading to subepidermal bullae and BP. Inhibition of DPP-4 has been shown to enhance the recruitment of eosinophils into the dermis,4 which may contribute to the blister formation and tissue damage observed in BP. The direct effect of gliptins on the BP180 antigen, the core target antigen in BP, has not been elucidated to date. However, in the skin, many cell types including keratinocytes constitutionally express DPP-4; the inhibition of DPP-4 might affect the epidermal basement membrane zone.5
In contrast to previously reported cases, neither of the present patients was undergoing metformin treatment, which makes this drug unlikely to be involved in the genesis of BP. In fact, metformin monotherapy has not been associated with BP.1-3
In addition, DPP-4 is known to be upregulated in keratinocytes in psoriatic lesions.6 The presence of psoriasis in our first case might have led to upregulation of DPP-4 in keratinocytes, thus potentiating the activity of gliptins on keratinocytes and modifying the immune response and/or altering the antigenic properties of the basement membrane and increasing the risk BP induced by DPP-4 inhibitors.
Our cases and the findings from the literature review demonstrate that BP is an adverse effect most probably shared by all types of gliptins. In view of their wide use in the treatment of T2DM, further studies are needed to determine the exact relationship between DPP-4 inhibitors, BP, and psoriasis.
Corresponding Author: Roger Haber, MD, Hotel Dieu De France University Hospital, Alfred Naccache St, Achrafieh, PO Box 166830, Beirut, Lebanon (email@example.com).
Published Online: October 14, 2015. doi:10.1001/jamadermatol.2015.2939.
Conflict of Interest Disclosures: None reported.
Haber R, Fayad AM, Stephan F, Obeid G, Tomb R. Bullous Pemphigoid Associated With Linagliptin Treatment. JAMA Dermatol. 2016;152(2):224–226. doi:10.1001/jamadermatol.2015.2939
Browse and subscribe to JAMA Network podcasts!
Create a personal account or sign in to: